WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

New Diabetes Drugs May Boost Ketoacidosis Risk

New Diabetes Drug May Boost Ketoacidosis Risk
Last updated:

The newest class of diabetes drugs on the market may increase a patient’s risk for developing a serious complication and ketoacidosis that can potentially be fatal.

Researchers found that type 2 diabetes patients taking SGLT2 inhibitors – which include Farxiga (dapagliflozin), Invokana (canagliflozin) and Jardiance (empagliflozin) – were twice as likely to experience diabetic ketoacidosis compared to people who were taking another type of diabetes medication. In diabetic ketoacidosis, a patient has high levels of acids known as ketones in the blood. Symptoms include vomiting, abdominal pain, shortness of breath and brain swelling.

Researchers came to their conclusion after looking at 40,000 people taking an SGLT2 inhibitor, and then comparing results to those on a DPP-4 inhibitor. Drugs in the latter group include Januvia (sitagliptin), Onglyza (saxagliptin) and Tradjenta (linagliptin).

After 180 days, 26 patients taking a DPP-4 inhibitor were diagnosed with diabetic ketoacidosis compared to 55 individuals taking SGLT2 inhibitors, they reported in the New England Journal of Medicine. Study authors, however, noted that the rate of ketoacidosis is still very small with SGLT2 inhibitors.

“This is a side effect that’s usually seen in patients with type 1 diabetes mellitus – not type 2 – so doctors are not ‘on the lookout’ for it,” lead author Michael Fralick, MD, of Boston’s Brigham and Women’s Hospital, said in a statement. “That means that the risk of this side effect might actually be even higher than what we found due to misdiagnosis/under recording.”

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x